North Carolina, 2003

Lightning Strike in North Carolina, April 7, 2003

April 7, 2003 · NWS ILM · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Apr 7, 1:32 PM EST, 28 minutes earlier.

Area forecast discussion, Apr 7, 1:32 PM EST, 28 minutes before
AREA FORECAST DISCUSSION...CORRECTED MARINE DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
232 PM EDT MON APR 7 2003

FIRST WAVE OF RAIN AND T-STORMS WILL BE CLEARING THE AREA LATER THIS
AFTERNOON. WITH THE EXCEPTION OF HEAVIER SHOWERS AFFECTING THE
SOUTHERN COUNTIES...MOST OF MY CWA SEE ONLY LIGHT PRECIPITATION
OVERNIGHT. MODEL/MOS TEMPERATURES ARE NOT MUCH HELP WITH THE COLD
POOL OVER THE NW 1/2 OF THE CWA HOLDING FIRM. NEXT WAVE OF LOW PRES
IN THE LONG WAVE TRAIN WILL BRING A SHOT FOR SUBSTANTIAL RAINFALL
TUESDAY AFTERNOON AND EVENING. THERE IS DISAGREEMENT ON HOW FAST
THIS IMPULSE MOVES EAST - THE GFS ROCKETS IT OFF THE COAST BY
TOMORROW NIGHT BUT THE ETA ONLY SLOWLY MOVES IT OUT ABOUT 12 HOURS
SLOWER. ETA SOLUTION COULD SPELL MUCH MORE RAINFALL ACCUMULATIONS
DUE TO ITS SLOWER MOVEMENT. UP UNTIL YESTERDAY WE HAVE HAD ALMOST A
WEEK OF DRY WX AND PROGGED QPF TOTALS THIS WEEK DO NOT PRESENT A
THREAT FOR SIGNIFICANT FLOODING.

COASTAL LOW DEVELOPMENT WILL OCCUR LATE WED OFF THE GA COAST. THE
LOW HAD BEEN PROGGED TO MOVE N/NE ALONG THE COAST AND MOVE EAST OF
ILM. CURRENT GFS AND ECMWF PROGS NOW SHOW THE LOW BEING PULLED MORE
N/NW BACK UNDER THE DEVELOPING UPPER SYSTEM AND CROSSING THE NC
COAST. WILL KEEP HIGH (LIKELY TO OCCASIONALLY CATEGORICAL ALONG THE
COAST) POPS IN THE FORECAST THRU THURSDAY WITH POPS TAPERING OFF
FROM SOUTH TO NORTH THURSDAY NIGHT AND FRIDAY. GENERALLY WENT BELOW
MAV/MEX TEMPERATURES THROUGH THE MEDIUM RANGE AND CLOSER TO NCEP
MANUAL SFC PROGS.

LATE FRIDAY THROUGH MONDAY SHOULD FEATURE CLEAR SKIES AND MODERATING
TEMPERATURES.

MARINE: AREAS OF CONVECTION WILL CONTINUE TO AFFECT THE WATERS
THROUGH THE REMAINDER OF THE AFTERNOON INTO THIS EVENING. WEAK LOW
WILL SPIN-UP ACROSS NE NC THEN SHIFT OFF THE MID-ATLC COAST THIS
EVENING. THE OLD FRONT WILL BE ABLE TO SLIP S ACROSS THE WATERS AND
BECOME QUASI-STNRY UNTIL ANOTHER FRONTAL WAVE RIDES ALONG THE FRONT
FROM THE DEEP S TO THE CAROLINA COASTAL PLAIN DURING WED. BIG
QUESTIONS LINGER W/ THE STRENGTH AND PROGRESSION OF THE COASTAL LOW
DURING THU. THE GFS REMAINS STRONGER...AND IN ADDITION THERE ARE
TIMING DIFFERENCES WITH THE PRECEDING WAVE. GIVEN CUT-OFF UPPER LOW
FAVOR A SLOWER SOLN W/ THE SFC LOW WRAPPING UP INTO NC THEN
EVENTUALLY MOVING OFF THE MID-ATLC COAST LATE FRI NIGHT OR EARLY SAT
MORNING. OFFSHORE FLOW WILL BECOME PREVALENT DURING FRI...POSSIBLY
BY FRI NIGHT W/ A WEAKENING PRES GRAD BY THIS WEEKEND.

PRELIMINARY NUMBERS...SEE CCFILM FOR FINALS
ILM   56  66  54  59 /  60  90  90  80
LBT   48  60  48  56 /  50 100 100  70
FLO   51  61  50  56 /  60 100 100  70
MYR   58  68  55  59 /  70 100 100  80

.ILM...
NC...SMALL CRAFT ADVISORY SURF CITY TO S SANTEE RIVER.
SC...SMALL CRAFT ADVISORY LITTLE RIVER INLET TO S SANTEE RIVER.

PUBLIC: TRA
MARINE: SRP
Hazardous weather outlook, Apr 7, 2:55 AM EST, 11 hours 5 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-071445-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
355 AM EDT MON APR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
REGION TODAY AS A FRONTAL BOUNDARY OFFSHORE MOVES NORTH AND INLAND.
AREAS OF LIGHT RAIN WILL OCCUR TONIGHT AS THE FRONTAL BOUNDARY DROPS
BACK TO THE SOUTH AND INTO THE ATLANTIC WATERS BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING UPPER SYSTEM IS FORECAST TO AFFECT THE AREA TUESDAY
THROUGH FRIDAY.  AS THIS SYSTEM EVOLVES AT THE SURFACE...THERE IS A
POTENTIAL FOR ABOVE NORMAL TIDES WEDNESDAY INTO THURSDAY. THESE
TIDES MAY REACH THRESHOLDS THAT COULD POSSIBLY CAUSE COASTAL
FLOODING...OVERWASH AND BEACH EROSION. FORTUNATELY ASTRONOMICAL
TIDES ARE BETWEEN A NEW AND FULL MOON. THERE ARE STILL SOME
QUESTIONS AS TO THE STRENGTH...POSITIONING AND MOVEMENT OF THIS
SYSTEM AND WILL BE CLOSELY MONITORED.

THERE IS ALSO A POTENTIAL FOR 2 TO 4 INCH TOTAL RAINFALL AMOUNTS
TUESDAY THROUGH FRIDAY. THESE TOTALS MAY CAUSE AREA RIVERS THAT HAVE
RECENTLY RECEDED BELOW FLOOD STAGE...TO ONCE AGAIN RISE ABOVE THEIR
BANKS. SEE THE LATEST RIVER FLOOD FORECASTS ISSUED BY THE NATIONAL
WEATHER SERVICE WILMINGTON NC.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

HOEHLER

The radar

The Wilmington radar (KLTX), 56 km away, was scanning. The volume nearest the first event began at 18:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, New Hanover

When
April 7, 2:00 PM EST
Where
New Hanover County, Wrightsville Beach
Property damage
$100,000
Reported by
NEWSPAPER
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Lightning started a fire at a large oceanfront home in Wrightsville Beach.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353595.